Mom's Codeine May Pose Risk to Breast-fed Infants

The Food and Drug Administration issued an advisory Friday to physicians and nursing mothers about codeine, the painkiller most widely used after childbirth. The agency still backs use of the medicine for new moms, but says it should be used carefully.

Two years ago, the death of a 13-day-old infant in Canada showed how this medicine can be dangerous to some new moms and their babies. The mother had been prescribed codeine after an episiotomy. No one realized she was a "supermetabolizer" — her body broke codeine down into its active form, morphine, too quickly. Morphine flooded into her breast milk. Too much morphine can cause drowsiness and interfere with breathing, says Sandra Kweder of the FDA.

"Infants who are exposed to very high levels of morphine through breast milk can experience those side effects very severely, and get an overdose of the drug." Kweder explains.

But she says that sort of overdose is rare. There's just the one death reported, and cough syrups and painkillers that contain codeine have been used for decades with no other problems. Still, it was enough to prompt the agency to issue a warning.

"If you're a nursing mother taking codeine, call your doctor if you're having difficulty taking care of your baby," Kweder says. "It could be a sign that you're metabolizing the drug more rapidly than most people."

Using Caution to Avoid Rare Overdose

Somewhere between 1 percent and 10 percent of people metabolize codeine rapidly. There's a genetic test, but it's expensive and not widely available. At this point, instead of testing all nursing moms, the FDA says doctors should simply prescribe the lowest dose of codeine for the shortest time, and carefully watch for side effects.

Alan Garber heads the Center for Health Policy at Stanford. He says this sort of genetic testing has promise, but is still not all that useful for most people.

"That's something that's been in the future for many years, and is still in the future," Garber says.

Right now it's easy enough to recognize nursing moms who metabolize codeine too quickly by their symptoms, or their babies' symptoms, without doing a genetic test. Still, FDA officials have hopes for genetic testing.

"This is a theme that we're trying to develop that looks at the scientific basis of why people respond differently, so we can predict and then prevent safety problems in people that are based on these known causes," says Janet Woodcock, the FDA's chief medical officer. The agency has an initiative aimed at using genetics to figure out who is vulnerable to side effects before they ever take a drug.

Comments

 

Please keep your community civil. All comments must follow the NPR.org Community rules and terms of use, and will be moderated prior to posting. NPR reserves the right to use the comments we receive, in whole or in part, and to use the commenter's name and location, in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.